Background: Little is known about lung injury caused by fludarabine therapy.
Objectives: To establish a case definition, to describe management, and to identify risk factors for fludarabine-related pulmonary toxicity.
Design: Case-control study.
Setting: Tertiary-care US Army teaching hospital.
Patients: Individuals treated with fludarabine at our institution between January 1989 and June 2000.
Measurements: Cases of fludarabine-related pulmonary toxicity were defined as follows: dyspnea, fever, hypoxemia, and radiographic infiltrates seen in a patient treated with fludarabine; cases were excluded if there was evidence of pulmonary infection or progression of underlying lymphoproliferative disease affecting the lungs. For each case, demographic data, medical history, radiographic information, available bronchoscopy and pathology data, and details of treatment were reviewed. Cases were compared with fludarabine-treated control subjects to identify potential risk factors. Comparisons were made with regard to age, gender, history of underlying lung disease, lymphoproliferative diagnosis, prior chemotherapy, fludarabine treatment regimen, and pretreatment chest radiograph.
Results: During the study period, 105 patients were treated with fludarabine. The incidence of fludarabine-related pulmonary toxicity using our definition was 8.6% (95% confidence interval [CI], 3.2 to 13.9%). One patient died before this entity was suspected; the remainder of the patients underwent bronchoscopy to exclude infection. Patients were treated with corticosteroids with subjective and objective benefits. One patient later died of apparent infection during steroid therapy. One patient was retreated with fludarabine and symptoms of lung toxicity developed again. Patients (n = 9) were similar to control subjects (n = 96) with respect to age, gender, history of underlying lung disease, previous chemotherapy, and fludarabine regimen. Patients with chronic lymphocytic leukemia were 13.3 (95% CI, 1.6 to 300.6) times more likely to have toxicity develop than patients treated with fludarabine for other diagnoses. There was a trend toward an increased incidence in patients with interstitial infiltrates apparent on prefludarabine chest radiographs.
Conclusions: A variety of lung conditions arise in patients treated with fludarabine; however, this agent seems to cause direct pulmonary toxicity. After performing an appropriate evaluation to exclude infection, corticosteroids are an effective therapy. The relative frequency of this condition and potential for mortality underscore the need for increased clinician awareness of fludarabine-related pulmonary toxicity and its risk factors.